Revisiting the approximation bound for stochastic submodular cover

Lisa Hellerstein, Devorah Kletenik

    Research output: Contribution to journalArticle

    Abstract

    Deshpande et al. presented a k(lnR+1) approximation bound for Stochastic Submodular Cover, where k is the state set size, R is the maximum utility of a single item, and the utility function is integer-valued. This bound is similar to the (ln Q= + 1) bound given by Golovin and Krause, whose analysis was recently found to have an error. Here Q ≥ R is the goal utility and Q is the minimum gap between Q and any attainable utility Q0 < Q. We revisit the proof of the k(lnR+1) bound of Deshpande et al., fill in the details of the proof of a key lemma, and prove two bounds for real-valued utility functions: k(lnR1 +1) and (lnRE +1). Here R1 equals the maximum ratio between the largest increase in utility attainable from a single item, and the smallest non-zero increase attainable from that same item (in the same state). The quantity RE equals the maximum ratio between the largest expected increase in utility from a single item, and the smallest non-zero expected increase in utility from that same item. Our bounds apply only to the stochastic setting with independent states.

    Original languageEnglish (US)
    Pages (from-to)265-279
    Number of pages15
    JournalJournal of Artificial Intelligence Research
    Volume63
    StatePublished - Oct 1 2018

    ASJC Scopus subject areas

    • Artificial Intelligence

    Cite this